Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Please Answer This Time - Seroconversion, Combivir as PEP, broken condom
Jul 9, 2011

Hi Dr Bob, i am really worried and hope that you could help.

about a week and a bit ago - last tuesday, i had a one night stand with a female and the condom broke. i was in for about 10 min and ejaculated and only after withdrawing saw the condom ripped open.

i immediately rushed to casualty where by the doctor prescribed me Truvada as PEP. three days later, as i was advised, i returned for the remainder of my script at which point the doctor on call advised that he change the truvada to combivir which i am not taking. i have reason to believe that the girl i was with was a sex worker. about 4/5 days later - essentially the sat after that tuesay, came down with the flu and was ill for a few days.

i would like to ask if changing the PEP from truvada to combivir might interupt the treatement - will it be ok and still do what it needs to?

could my sickness and flu symptoms on the sat be serconversion?

what are the chances that if this woman had hiv, that the combivir might not work?

hope you can help.

Response from Dr. Frascino

Hello.

Unprotected (or broken-condom) sex does place you at some degree of risk for STDs, including HIV.

Both Truvada and Combivir are recommended two-drug PEP regimens. I have no idea why the on-call doctor changed your regimen, other than Combivir is less expensive.

Regarding PEP efficacy, there are no guarantees. Even when appropriately prescribed and taken, there are cases of PEP failure. We do not have actual statistics regarding PEP-failure rates, as there are many variables (time of first dose, PEP regimen, viral strain, adherence, severity of risk, etc.)

Regarding symptoms of HIV acute retroviral syndrome, these generally manifest two to three weeks after infection; however, there is variability from person to person. Consequently, it's unlikely your symptoms at 4/5 days after exposure would be HIV related.

As I have frequently discussed in this forum, I recommend anyone who has had an HIV exposure significant enough to warrant a course of PEP be followed by an HIV specialist if at all possible. See link below.

Good luck.

Dr. Bob

http://www.thebody.com/Forums/AIDS/SafeSex/Q213507.html



Previous
A BIG THANKS TO DOC BOB!!! ALL WORRIED WELLS PL LISTEN WHAT DR BOB SUGGESTS!! DONATION YET AGAIN
Next
3's the charm? I have read at least 250 post...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement